Bilateral adrenal haemorrhage and adrenal crisis in the context of antiphospholipid antibody syndrome. (#244)
A 36 year old gentleman presented with 24 hours of central abdominal pain radiating to the left upper quadrant and subsequent vomiting. Past medical history was significant for hypertension, dyslipidaemia, IgA nephritis at age 18, and a deep vein thrombosis in the context of dengue fever at age 34. He was intermittently compliant with warfarin and INR monitoring
Blood pressure was 150/90, heart rate 80bpm. Examination revealed generalized abdominal tenderness. Urine dipstick was positive for blood and protein. WCC was 14.5 x 109/L, electrolytes and renal function were normal, INR was 1.6, lactate 4.4. CT scan of the abdomen revealed a dilated stomach. A nasogastric tube was inserted and the patient was made nil by mouth to await a gastroscopy.
He soon became febrile, thrombocytopenic and coagulopathic, and the left flank was tender on examination. Antibiotics were commenced for presumed sepsis. Repeat CT scanning demonstrated bilateral adrenal swelling and haemorrhage. On day six haemoglobin dropped from 14.4g/dL to 8.5g/dL. A 24-hour urine collection quantified protein excretion at 345mg.
On day nine he became hypotensive at 70/40mmHg. Serum cortisol was <6nmol/L and serum sodium was 130mmol/L. Intravenous hydrocortisone and IV fluids were commenced. On day 13 a lupus anticoagulant screen was positive. On day 18, after increasing abdominal pain, the patient underwent a laparoscopic appendicectomy. Histology was normal. He made a full recovery and is stable on oral cortisone acetate and fludrocortisone, with lifelong anticoagulation as treatment for the antiphospholipid antibody syndrome.
Adrenal insufficiency is the presenting complaint in 36% of cases of APS [antiphospholipid antibody syndrome]1 and is the most common endocrine manifestation of APS2. The pathogenesis is believed to be adrenal vein thrombosis and haemorrhagic infarction3. In this patient, the haemorrhage may have been caused by thrombosis in the setting of subtherapeutic anticoagulation, or haemorrhage due to anticoagulation. Other known causes of bilateral adrenal haemorrhage were excluded in this patient, such as tuberculosis, trauma and administration of Synacthen; heparin-induced thrombocytopenia screen was negative. Bilateral adrenal haemorrhage may also occur in sepsis. No focus of infection was identified in this patient.
- Espinoza G.Adrenal involvement in the antiphospholipid syndrome: clinical and immunologic characteristics of 86 patients. Medicine (Baltimore). 2003 Mar;82(2):106-18.
- Uthman I. Endocrinologic manifestations of the antiphospholipid syndrome.Lupus 2006;15(8):485-9.
- Presotto F, Fornasini F, Betterle C, Federspil G and Rossato M. Acute adrenal failure as the heralding symptom of primary antiphospholipid syndrome: report of a case and review of the literature. Eur J Endocrinol. 2005 Oct;153(4):507-14.